Seven people from the same Lincolnshire town have been were rushed to hospital after taking a drug which was laced with the ‘lethal’ opioid, Fentanyl.
Boston police inspector Andy Morrice has been made aware of seven medical emergencies in the town by Addaction, an organisation which supports people with drug addictions.
The patients are believed to have taken heroin which was mixed with Fentanyl – a prescription drug used for cancer patients and others suffering chronic pain.
Drug users have started taking Fentanyl as an alternative to heroin as it is more potent. But according to research, just a few grains can be enough to kill.
Inspector Morrice said: “Apparently the concoction is recognisable by the fact that it is either significantly paler than normal, or a dark red in colour.
“I have been told by Addaction and GPs that there is a strain of heroin in town that is mixed with fentanyl, and obviously this is causing major health problems.
“Addaction report seven of their well-known users have had medical emergencies as a result of this mix, and the GPs have fed back about two users.
“There have been no incidents reported to police as yet, but we would strongly advise anyone coming into contact with these substances, and feeling unwell to treat it as a medical emergency.”
Fentanyl is about 100 times more potent than morphine.
And the problem is not specific to Boston, as other incidents have been reported nation wide.
A statement issued by Addaction on its website said: “Recent post-mortem results of drug-related deaths and police seizures of drug supplies have suggested that some supplies of heroin may contain fentanyl or carfentanyl.
“This may be because dealers are adding fentanyls to heroin supplies in order to make a more potent product, often more cheaply.
“Because fentanyls tend to be quick acting and many times stronger than heroin, this dramatically increases the risk of overdose.
“We are concerned about emerging reports of an increasing number of cases where heroin has been mixed with fentanyl or carfentanyl.
“Both these drugs are far more potent than heroin and so the risks of overdose and death are greater even when taking a very small amount.
“If you or someone you know is using heroin, you should be aware of the increased risks of overdose if the heroin has been cut with these drugs.”
For more information log on to www.addaction.org.uk